Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Pittsburgh, PA

May 14, 2018Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 14, 2018, 2:59 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 2:59 PM EDT (18:59 UTC)
Expired
May 14, 2018, 5:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 85 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:20 PM EDTFLASH FLOODMasontown, PASEVERAL ROADS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS51 KPBZ 141859
FFWPBZ
PAC051-059-142100-
/O.NEW.KPBZ.FF.W.0002.180514T1859Z-180514T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
259 PM EDT MON MAY 14 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  East central Greene County in southwestern Pennsylvania...
  Southwestern Fayette County in southwestern Pennsylvania...

* Until 500 PM EDT.

* At 259 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Uniontown...                      Masontown...
  Fairdale...                       Fairchance...
  Smithfield...                     Nemacolin...

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3986 7964 3976 7968 3983 8000 3992 7995

$$
1 follow-up statement
663 
WGUS71 KPBZ 142052
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
452 PM EDT MON MAY 14 2018

PAC051-059-142102-
/O.EXP.KPBZ.FF.W.0002.000000T0000Z-180514T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene PA-Fayette PA-
452 PM EDT MON MAY 14 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL GREENE AND SOUTHWESTERN
FAYETTE COUNTIES WILL EXPIRE AT 500 PM EDT...

The heavy rain has ended. Flood waters are receding. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3986 7964 3976 7968 3983 8000 3992 7995

$$

TAX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:21 PM EDT, 38 minutes earlier.

Area forecast discussion, May 14, 2:21 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
221 PM EDT Mon May 14 2018

.SYNOPSIS...
An active weather regime the balance of the work week with a
boundary waffling around the region. Any day this week you
could see a downpour. No day will be a wash out however. Above
normal temperatures are forecast despite the wet weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
It will be an early show for severe weather compared to the past
few nights. Ongoing line of convection should be out of CWA by
20Z owing to scattered showers and thunderstorms through 23Z.
There are questions on what happens overnight? At this time,
once this batch moves through there will be a several hour break until
6Z. A thunderstorm complex will develop in the Great Lakes
which could reach eastern Ohio by daybreak /non-severe/. Did
ramp up pops toward dawn with highest values in Ohio. Also,
with a boundary in the region and plenty of low level moisture
can not rule out a pop up shower at any point after sunset, so
did not construct pops with a diurnal trend.

With the afternoon rain, look for patchy fog and stratus to
develop during the predawn hours, however area is not large
enough to warrant an inclusion in the grids at this time.
Temperatures won't recover much in wake of the rain, so values
will only fall a few degrees overnight. The Bias corrected
consensus raw guidance was used.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A broken record forecast as a stationary front continues to
waffle around the region. The right entrance region of H2 jet
crosses during the afternoon hours which will help ignite more
showers and storms. BUFR soundings don't show an impressive wind
field. In addition, freezing levels around 13KFT are not the
best for large hail. Therefore confidence is not high for
organized severe weather, but given aforementioned jet streak
and a pocket of cooling aloft associated with a shortwave
trough, isolated severe can not be ruled out.

Damaging wind and hail are the primary threats. Storm motion is
a little slower Tuesday, so flash flooding is elevated more so
than previous days. PWATS will be high for mid May with 1.4" and
warm cloud depths nearing 11KFT. As for now, risk for flash flooding
appears to be highest in northern West Virginia given
possibility of three straight days of rainfall.

With little change to the model forecast, this means little
change to the gridded forecast. Daytime highs will be in the mid
70s to lower 80s especially where the sun shines longer. Surface
dewpoints climb well into the 60s, so it will be humid outside.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights:
- Continued Above Normal Temperatures
- Finally Change in Pattern come this Weekend
- High Water Threat Elevated Through Friday

No reprieve of the weather pattern through the balance of the
work week with a baroclinic zone camping out over the Ohio
Valley. This will be the focus for showers and thunderstorms
mainly during the daylight and evening hours. Atmosphere remains
unchanged with PWATS around three standard deviations above
normal and rich low level moisture that will produce downpours
with any storm. As we get deeper into the work week the
potential for flash flooding grows as the ground becomes
saturated. It remains tough to point out any specific areas
since we will have to wait to see which areas get hit multiple
times. Severe thunderstorm potential will exist daily with
damaging wind as the primary threat.

Mid level height falls will finally allow a cyclone to ride up
from the southeastern CONUS and push this boundary north of the
area. Most days of the forecast won't be a wash out, however
Saturday with front passing, expect the longest duration of wet
weather. Pops will remain above climo values all week with
likely numbers. After the boundary moves through dry weather
takes hold for a whopping one day before yet another cold front
traverses Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Spotty IFR/LIFR conditions should mix out by mid morning.
Another round of showers/thunderstorms with MVFR/local IFR
restrictions are expected by late morning and early aftn for
most ports as a crossing shortwave interacts with a stationary
front across the area. A return to VFR is expected by eve after
the passage of the wave.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 14, 10:56 AM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1056 AM EDT Mon May 14 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-151445-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1056 AM EDT Mon May 14 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk for severe thunderstorms with damaging
wind as the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An increasing potential for flash flooding is expected through the
week as repeated rounds of showers and thunderstorms saturate the
ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-151445-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
1056 AM EDT Mon May 14 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected with isolated
severe. Primary threat is damaging wind gusts.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An increasing potential for flash flooding is expected through the
week as repeated rounds of showers and thunderstorms saturate the
ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 2:10 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 N BEHAM               40.05N  80.50W
05/14/2018  E1.00 INCH       WASHINGTON         PA   PUBLIC

            ALONG MOORE RD

&&

EVENT NUMBER PBZ1802940

KRAMAR
Special weather statement, May 14, 2:33 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
233 PM EDT MON MAY 14 2018

OHZ069-WVZ012-141900-
Monroe-Wetzel-
233 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHERN MONROE AND WESTERN WETZEL COUNTIES...

At 233 PM EDT, a strong thunderstorm was located 8 miles south of
Woodsfield, moving southeast at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Sardis...                         Fly...
Antioch...                        Graysville...
Rinard Mills...                   Hannibal...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3957 8104 3957 8105 3958 8127 3959 8127
      3971 8117 3971 8086 3959 8090 3961 8095
      3954 8104
TIME...MOT...LOC 1833Z 300DEG 21KT 3965 8115

Bookbinder
Local storm report, May 14, 2:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             1 N CLAYSVILLE          40.14N  80.41W
05/14/2018  E2.00 INCH       WASHINGTON         PA   SOCIAL MEDIA

            VIDEO OF HAILSTORM PROVIDED

&&

EVENT NUMBER PBZ1802941

KRAMAR
Local storm report, May 14, 2:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             1 NW BUDAVILLE          40.17N  80.47W
05/14/2018  M1.00 INCH       WASHINGTON         PA   AMATEUR RADIO

&&

EVENT NUMBER PBZ1802943

JD
Local storm report, May 14, 2:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     WEST BETHANY            40.16N  79.61W
05/14/2018                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN ALONG LEIGHTY HOLLOW RD

&&

EVENT NUMBER PBZ1802944

KRAMAR
Special weather statement, May 14, 2:55 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
255 PM EDT MON MAY 14 2018

PAZ075-076-141930-
Fayette Ridges-Fayette-
255 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

At 255 PM EDT, a strong thunderstorm was located 7 miles south of
Uniontown, moving east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Farmington...                     Fairchance...
Smithfield...                     Markleysburg...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
western Maryland...southwestern Pennsylvania...and northern and
northeastern West Virginia.

LAT...LON 3972 7942 3972 7984 3984 7980 3984 7966
      3980 7939
TIME...MOT...LOC 1855Z 282DEG 25KT 3980 7976

Bookbinder

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:19 PM EDTSevere Thunderstorm WarningPBZWashington41 min
May 14, 1:36 PM EDTSevere Thunderstorm WarningPBZGreene, Washington39 min
May 14, 1:39 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland36 min
May 14, 1:50 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington40 min
May 14, 2:31 PM EDTSevere Thunderstorm WarningPBZGreene29 min
May 14, 2:49 PM EDTAreal Flood AdvisoryPBZFayette, Washington, Westmoreland3 hr
May 14, 2:55 PM EDTSpecial Weather StatementPBZFayette35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.